Metronidazole is an antimicrobial, antiprotozoal agent that has been widely used in the treatment of a variety of infections. Some therapeutic indications necessitate prolonged treatment with metronidazole. Peripheral neuropathy is a potential metronidazole-induced toxicity, which has been reported in only a few isolated retrospective studies. This prospective study was designed to determine the toxic profile of metronidazole in patients undergoing long-term treatment with this drug. In the present study, 17 patients of both sexes, aged between 20 and 50 years, with body weights ranging from 46 to 62 kg and who were suffering from various medical ailments were recruited. The patients received 400 mg t.i.d. oral metronidazole in a total dose of 16.8-39.6 g for 2-4 weeks. It was found that patients usually suffered from some of the toxic symptoms of metallic taste, headache and dry mouth and to a lesser extent nausea, glossitis, urticaria, pruritus, urethral burning and dark colored urine. Symptoms were irrespective of sex and directly proportional to duration of therapy. Deep tendon ankle jerks were maximally reduced in four patients and sense of vibration at the level of olecranon and patella was affected in two patients. Distal latency and velocity of the sural and posterior tibial nerves were significantly affected (p < 0.01) compared with control values. These results indicate possible motor-sensory neurotoxicity involving the lower limbs due to long-term metronidazole therapy.